Massachusetts, 2002

Hail and Damaging Wind in Massachusetts, May 28, 2002

May 28, 2002 · NWS ALY · 5 events in 1 county or zone

Scattered thunderstorms developed along a quasi-stationary front on the afternoon of May 28 in Berkshire County. Some of these storms became locally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Scattered thunderstorms developed along a quasi-stationary front on the afternoon of May 28 in Berkshire County. Some of these storms became locally severe. Wind damage from a thunderstorm was reported at North Adams as trees were blown down. Also in North Adams, dime-size hail fell, and less than a half hour later, nickel-size hail was reported. In the town of Windsor, two seperate observations of hail were also noted, the first being nickel-size hail and the second, half-dollar size, which completely covered the ground in the vicinity of the observer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 28, 12:25 PM EST, 50 minutes earlier.

Area forecast discussion, May 28, 12:25 PM EST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
125 PM EDT TUE MAY 28 2002

DISC...

UPDATE TO INCLUDE FLOOD WATCH CENTRAL AND SOUTHERN TIER ZONES
VALID UNTIL MIDNIGHT TONIGHT.

ATMOSPHERE SUPPORTS AND CURRENT RADAR CONFIRMS SLOW MOVING
AND TRAINING CELLS ALONG OLD STALLED FRONTAL LIFT AREA.
HAIL AGAIN LIKELY TODAY...BUT MOST CONCERN FOR POSSIBILITY
HEAVY 2-4 INCH RAINS CAUSING LOCAL FLOODING.

UPDATED ZONES TO FOLLOW SHORTLY.  TOTALLY NEW DIGITAL
PACKAGE COMING BEFORE 4 PM.

.HYDROLOGICAL STATUS...RVRS W/I BANKS ATTM.  TSTMS W LCLY HVY RN MAY
CAUSE SOME LOCAL FLOODING.

.ALY...FLOOD WATCH UNTIL MIDNIGHT...NYZ047>54-058>61-063>066
AND VTZ013-014-MAZ001-CTZ001.

WILEY

In the hours before

Special weather statement, May 28, 11:29 AM EST, 1 hour 46 minutes before
NYZ063-064-281715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1229 PM EDT TUE MAY 28 2002

...A STRONG THUNDERSTORM IN ULSTER COUNTY...

AT 1229 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
2 MILES WEST OF RIGGSVILLE...OR 12 MILES NORTH OF ELLENVILLE...MOVING
EAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY
RAIN...WILL BE NEAR...

WEST SHOKAN AT 1245 PM EDT...
OLIVEBRIDGE AT 1255 PM EDT...
HURLEY AND BLOOMINGTON AT 115 PM EDT...
Local storm report, May 28, 11:32 AM EST, 1 hour 43 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1231PM     TUE MAY 28 2002
#2 0000002 000
CBSO WLSR QHQT QTRF WAPT APTS
07835    FILE 28   BROOME COUNTY EMER SRVCS NY003013P        MAY 28-02
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                   FLASH FLOODING ROAD DAMAGE

DETAILS CONCERNING EVENT: FLASH FLOODING FROM ISOLATED HEAVY DOWN POURS HAS
CAUSED DAMAGE TO ROADS AND COLVERTS AND SOME FLOODING OF ROADS AND HOMES IN
ISOLATED AREAS

COUNTY(S) AFFECTED: BROOME

LOCATION (INCLUDING TOWN AND NEAREST ROAD): TOWN OF VESTAL ROSS HILL RD / MAIN
ST

DATE AND TIME CONDITION STARTED: 5/28/02 11-00 AM
DATE AND TIME CONDITION ENDED: IN PROGRESS
EXTENT OF DAMAGE OR AREAS IN DANGER: UNKNOWN AT THIS TIME

NUMBER KILLED: 0        NUMBER INJURED: 0
REMARKS: TOWN OF VESTAL EOC ACTIVATED  COUNTY EMERGECNY MGMT IS MONITORING
SITUATION

AUTH PHONE #: 607 778-1208

AUTH EMERGENCY MGR MICHAEL F ASWAD                  FRANTZ 12-29 PM

OPER - MULVEY,KIMBERLY                1231
Special weather statement, May 28, 12:08 PM EST, 1 hour 7 minutes before
CTZ001-MAZ001-NYZ032-033-039>043-047>054-058>061-063>066-VTZ013-014-
290100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
108 PM EDT TUE MAY 28 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS MUCH OF EASTERN NEW YORK AND WESTERN NEW ENGLAND.

GENERALLY THIS AREA WILL INCLUDE THE CATSKILLS...THE HUDSON VALLEY
FROM THE CAPITAL DISTRICT SOUTHWARD...EXTREME SOUTHERN VERMONT
...BERKSHIRE COUNTY...AND LITCHFIELD COUNTY.

THE PRIMARY THREAT WILL BE FROM HAIL AND LOCALLY DAMAGING WINDS.

IN ADDITION...SINCE ANY STORMS WILL BE SLOW MOVING THERE IS THE
POTENTIAL FOR LOCALIZED FLOODING IN TORRENTIAL DOWNPOURS.

SHOWERS AND THUNDERSTORM ACTIVITY WILL DECREASE AFTER SUNSET.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

GG
Special weather statement, May 28, 12:12 PM EST, 1 hour 3 minutes before
NYZ063-064-281815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
112 PM EDT TUE MAY 28 2002

...A STRONG THUNDERSTORM CONTINUES IN CENTRAL ULSTER COUNTY...

AT 112 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES SOUTHEAST OF RIGGSVILLE...OR 10 MILES NORTH OF ELLENVILLE...
MOVING EAST AT 10 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...SMALL HAIL...AND VERY
HEAVY RAIN...WILL BE NEAR...

OLIVEBRIDGE AT 130 PM EDT...
ROSENDALE AND TILLSON AT 200 PM EDT...
BLOOMINGTON AND HURLEY AT 205 PM EDT...

PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS IS POSSIBLE.
Local storm report, May 28, 1:03 PM EST, 12 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0201PM     TUE MAY 28 2002
#2 0000002 000
CBSO WLSR WAPT
07836    FILE 28   BROOME COUNTY EMER SRVCS 911 NY003013P    MAY 28-02
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO SUTY OFFICER

RE FLASH FLOOD MESSAGE #7835 MAY 28-02

TOWN OF VESTAL EOC NO LONGER ACTIVATED
BROOME COUNTY EMERGENCY MGMT MONITORING SITUATION

AUTH PHONE #: 607 778-1208

AUTH BROOME CO EMERG MANAGER MICHAEL F ASWAD     ROGERS/2-01 PM
OPER - MULVEY,KIMBERLY                1400
Special weather statement, May 28, 1:14 PM EST, 1 minute before
VTZ013-014-281930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
214 PM EDT TUE MAY 28 2002

...A STRONG THUNDERSTORM IN BENNINGTON AND WINDHAM COUNTIES...
AT 212 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES NORTHEAST OF WILLIAMSTOWN...MOVING EAST AT 15 MPH. THIS
THUNDERSTORM...CAPABLE OF PRODUCING...SMALL HAIL...AND VERY HEAVY
RAIN...WILL BE NEAR...STAMFORD AT 220 PM EDT...HEARTWELLVILLE AT 230
PM EDT...READSBORO AT 235 PM EDT...WHITINGHAM AT 245 PM EDT...
WILMINGTON AT 250 PM EDT...AND JACKSONVILLE AT 300 PM EDT. RAINFALL
AMOUNTS WILL BE UP TO AN INCH AND A HALF THROUGH 330 PM.

The radar

The Albany radar (KENX), 80 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
May 28, 1:15 PM EST
Where
Berkshire County, North Adams
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.700, -73.100

Hail, Berkshire

When
May 28, 1:28 PM EST
Where
Berkshire County, North Adams
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.700, -73.100

Hail, Berkshire

When
May 28, 1:50 PM EST
Where
Berkshire County, North Adams
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.700, -73.100

Hail, Berkshire

When
May 28, 2:15 PM EST
Where
Berkshire County, Windsor
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.517, -73.050

Hail, Berkshire

When
May 28, 2:30 PM EST
Where
Berkshire County, Windsor
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.517, -73.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298930, 5298931, 5298932, 5298933, 5298934.